The Vestibular Disorders Support Community
Read our welcome post, user support wiki & visit our member recommended products page

Propranolol? Flair up after being stable on Nort and Diltiazem

Hi everyone, I haven’t been on here for a while but I’ve been pretty stable on Nortrypline 60mg and Diltiazem 180mg for about a year now however I had a set back 2 weeks ago around my period. My symptoms arose and I started getting head pressure and a little bit of derealization and light sensitivity.
I contacted my doctor and he wants me to switch from diltiazem to propranolol.

My question is has anyone ever improved with propranolol? Anyone get better with it? Did it help with pressure and feeling out of it? Im only 28 with a good blood pressure so I’m nervous of side effects.

Im in school so it’s starting to affect my schooling again sigh. Im not back where I was but still. :frowning:

Yes. Me definitely. Please read my Personal Diary. Actually Propranolol is U.K. NHS first line and often first choice of preventative. I wouldn’t function without it. And it’s a good combination with Nortriptyline apparently too.

Words of warning. It can sometimes take longer than most to really kick in. Sometimes it will stop head pain in a few days. Don’t worry about BP. If it is going to adversely affect you it generally does so very quickly and you have to stop it. Usual complaint would be drop in BP. Some find soon after start up it affects ability to tolerate exercise or get extremely fatigued which in a very young person may not be a good side effect to have to put up with but really It’s one of the easiest drugs to take. No nasty side effects with every increase or anything like that or so I found. It saved me. If your doctor suggested it give it a go. You won’t know til you’ve tried.

Thank you so much Helen!
Hope you are doing alright.

Yeah I worry about my exercise tolerance. I noticed the diltiazem definitely did that for me so I have a hard time doing vigorous exercise. I really hope it helps me. Did it help with your dizziness and did you ever have dissociation symptoms where you felt like you were out of it?

Also what time do you usually take the medication

1 Like

I noticed your mention of dissociation before but no not a symptom I’ve had really. Propranolol will stop migraine dead in its tracks in classic migraineurs but takes longer, as do CCBs, than most other drugs for us MAVers in my experience. It stopped my extreme photophobia, stopped my 24/7 rotary vertigo and initially it stopped any full on got-to-stay-in-bed vestibular attacks for 3.5 years (down from 2 or 3 a year and most recently before starting meds eight weeks continuous back-to-back attacks). All in my PD.

I spent over five years on Immediate Release four doses daily. Since May of this year I’m on Modified Release, 240mg which I split into two x 80mg (after breakfast) and one x 80mg (after dinner evening) but doctor said I could take three in one dose if preferred and if so morning.

Wow that’s awesome. I’ll give it a go and see how it is. I’m more so having head pressure on and off during the day that goes into my neck. I think that alone makes me feel really out of it. I think that’s the best word instead of dissociated.

I start with 60mg so I do worry about exercise tolerance but the doc told me to take at night?

It usual U.K. practice to start slow and slow with any betablocker. Just maybe you can straight swap from the CCB you were taking to that dose of Propranolol. I’ve no idea. Ask the doctor. Otherwise I think that much might knock you out for the count. I started 30mg and increased by 10mg per 5 days.

Oh my thé propranolol was too much for me. My blood pressure dropped a lot and I got very dizzy. So I told my doc and he said he’d switch me to Verapamil. But I think what I took last time which was diltiazem is in the same class as Verapamil so I worry it won’t help. His other option was to add in Effexor but I wasn’t sure

Yes Verapamil is same class as the Diltiazem although I’ve read sometimes people do OK on a different drug from the same class so don’t rule it out on that score. I’m not a bit surprised the Propranolol was too much. Starting anybody off at 60mg was asking for a failure. Perhaps if you’d been started at 10mg you might have had a better chance. @Jools found less far more beneficial. Still water under the bridge now. Many specialists won’t prescribe it to younger people. Apparently improved tolerance to betablockers comes with age. Must be one of the few advantages!